Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 146, NWS Quad Cities, IA

August 9, 2000Warren County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2000, 4:15 AM CDT for Warren County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 9, 2000, 4:15 AM CDT (09:15 UTC)
Expired
Aug 9, 2000, 5:00 AM CDT
In force
45 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Warren County, IL

The radar

The Quad Cities radar (KDVN), 79 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 1:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1591 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1591 J/kg
Mixed-layer CIN
-206 J/kg
Mixed-layer LCL
1013 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 090916
SVRMLI
ILC187-091000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CDT WED AUG 9 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 500 AM CDT

* AT 406 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 3 MILES NORTHWEST OF LITTLE YORK...OR 11 
  MILES SOUTH OF ALEDO...MOVING EAST   AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   GERLAW BY 420 AM CDT.
   COLDBROOK BY 425 AM CDT.
   SURREY BY 430 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT 
WEDNESDAY MORNING FOR SOUTHEASTERN IOWA AND NORTHWESTERN ILLINOIS.

LAT...LON 4106 9078 4067 9079 4068 9049 4104 9047

JAZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:40 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 9, 2:40 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
240 AM CDT WED AUG 9 2000

WILL KEEP THIS SHORT GIVEN ONGOING SEVERE WEATHER IN CWA. 00Z UPPER AIR
ANALYSIS INDICATED STRONG NW FLOW OVER UPPER MIDWEST. CURRENT WV
IMAGERY SHOWS RF EXIT REGION OF UPPER TROP JET ACROSS ERN IA. SURFACE
ANALYSIS AT 06Z INDICATED LOW PRESSURE LOCATED OVER NE KS...WITH A
STATIONARY FRONT ARCING NE INTO SE IA TO JUST NORTH OF LAMONI...THEN
EAST ACROSS SRN IA INTO FAR NE MO. WEAK COLD FRONT STRETCHES NE
ACROSS CENTRAL IA INTO NE IA THEN ALONG NRN MS RIVER VALLEY STRONG LLVL
THETA-E CONVERGENCE WITH THE AID OF 40KT LLJ ACROSS NRN MO...HAS COUPLED
WITH UPPER LEVEL DYNAMICS TO IGNITE T-STORMS ACROSS CENTRAL AND ERN IA.
SURFACE HIGH PRESSURE WAS BUILDING SOUTHWARD FROM ERN DAKOTAS...WITH
UPPER 50S/LOWER 60S DEWPTS IN THE CENTER OF THE RIDGE.

FCST FOCUS IS ON AREAL COVERAGE AND TIMING OF END OF PRECIP THIS MORNING
ACROSS CWA...ANY REDEVELOPMENT ACROSS SRN CWA THIS AFTERNOON. TEMPS WILL
BE SOMEWHAT OF AN ISSUE TODAY GIVEN AMT OF RESIDUAL CLOUD COVER AND
RAINFALL COVERAGE THIS MORNING.

00Z MODELS INITIALIZED MODERATELY WELL. NGM AND RUC HAD BEST HANDLE ON
GENERATION OF PRECIP ACROSS ERN IA THIS MORNING ALTHOUGH NGM GENERATED
QPF TOO FAR SOUTH...CLOSER TO THE STATIONARY BOUNDARY. WILL FOLLOW
NGM/RUC FOR THIS MORNING FOR GENERAL CONVECTIVE TRENDS.

LATEST 88-D IMAGERY INDICATES CONVECTIVE CELLS TRAINING ALONG I-80
CORRIDOR...WITH A GENERAL ESE PROGRESSION OF THE LINE. NRN CWA LOOKS TO
BE IN THE CLEAR...AND WILL ONLY WORD FOR PARTLY CLOUDY WORDING THIS
MORNING FOR ANVIL CIRRUS. WILL WORD CENTRAL AND SRN CWA CATEGORICAL T-
STORMS WITH ENDING WORDING BY MID MORNING IN CENTRAL CWA AND LATE
MORNING IN SRN CWA...AND CONTINUE WITH SOME MAY BE SEVERE EARLY THIS
MORNING. BELIEVE THAT CONVECTION WILL MOVE OUT OF CWA SLOWER THAN
MODELS INDICATE...GIVEN GOOD WSW LLJ AIDING IN BACK BUILDING OF
CONVECTION. MODELS INDICATE THAT FRONT WILL PROGRESS INTO FAR SRN CWA BY
THIS AFTERNOON. WILL KEEP A SLIGHT CHANCE IN FAR SE ZONES...TO COVER
FOR ANY AFTERNOON DEVELOPMENT OR THE POSSIBILITY OF LINGERING MORNING
CONVECTION. OTHERWISE...WILL SIDE WITH COOLER FAN FOR HIGHS ACROSS THE
SOUTH GIVEN CLOUD COVER THIS MORNING.

FOR THE REST OF THE FORECAST....WILL KEEP GOING CLEAR AND DRY...WITH
SLIGHTLY COOLER TEMPS AS SURFACE HIGH BUILDS IN LATE THIS WEEKEND...
WITH GOOD WARMING TREND OVER THE WEEKEND.

.DVN...
IA...SEVERE THUNDERSTORM WATCH NUMBER 662 TIL 6 AM FOR AREAS SOUTH OF
LINE FROM CEDAR RAPIDS TO CLINTON
IL...SEVERE THUNDERSTORM WATCH NUMBER 662 TIL 6 AM FOR COUNTIES SOUTH
OF U.S 30.
MO...NONE.

CROSBIE

In the hours before

Local storm report, Aug 9, 3:09 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
309 AM CDT WED AUG 09 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0307 AM    MUSCATINE                 IA   50 MPH TSTM GUST
08/09/00   MUSCATINE                      REPORTED BY STORM
                                          SPOTTER.

N
Local storm report, Aug 9, 3:23 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 AM CDT WED AUG 09 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 AM    WASHINGTON ARPT           IA   63.2 MPH TSTM GUST
08/09/00   WASHINGTON                     ASOS MEASURED GUST.

N
Local storm report, Aug 9, 3:24 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
324 AM CDT WED AUG 09 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0324 AM    NORTH ENGLISH             IA   .5 INCH HAIL
08/09/00   IOWA                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

N
Special weather statement, Aug 9, 3:35 AM CDT, 40 minutes before
IAZ051>053-066-091100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
335 AM CDT WED AUG 9 2000

...SEVERE THUNDERSTORM WATCH NUMBER 662 HAS BEEN CANCELED FOR PORTIONS
OF EAST CENTRAL IOWA...

SEVERE THUNDERSTORM WATCH 662 THAT WAS IN EFFECT UNTIL 6 AM HAS BEEN
CANCELED FOR THE FOLLOWING COUNTIES IN THE QUAD CITIES COUNTY WARNING
AREA...BENTON...JONES...LINN...AND CLINTON.

SEVERE THUNDERSTORMS WILL BE CONFINED TO LOCATIONS ALONG AND SOUTH OF
THE INTERSTATE 80 CORRIDOR FOR THE NEXT COUPLE OF HOURS...AND NO LONGER
POSE A THREAT TO THE COUNTIES THAT HAVE BEEN REMOVED FROM THE SEVERE
THUNDERSTORM WATCH.

CROSBIE
Local storm report, Aug 9, 3:45 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT WED AUG 09 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 AM    WAPELLO                   IA   1 INCH HAIL
08/09/00   LOUISA                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0342 AM    WAPELLO                   IA   45-50 MPH TSTM GUST
08/09/00   LOUISA                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

N
Special weather statement, Aug 9, 4:15 AM CDT, 0 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-091530-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
415 AM CDT WED AUG 9 2000

...SEVERE THUNDERSTORMS EARLY THIS MORNING...

A SMALL COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE
ACROSS AREAS TO THE SOUTH OF INTERSTATE 80 IN FAR EASTERN IOWA AND
NORTHWEST ILLINOIS EARLY THIS MORNING. THE GREATEST THREAT FROM THESE
THUNDERSTORMS WILL BE HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS UP TO
60 MPH. THE THUNDERSTORMS WILL MOVE OUT OF THE AREA BY MID MORNING.

ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS
FAR SOUTHEASTERN IOWA...WEST CENTRAL ILLINOIS AND NORTHEASTERN MISSOURI
BY MID AFTERNOON...AS A COLD FRONT PUSHES SOUTH ACROSS THE AREA. ANY
THUNDERSTORMS THAT DO DEVELOP WILL MOVE SOUTHEAST OF THE AREA BEFORE
THEY BECOME SEVERE.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BEGIN TO STRENGTHEN AND
CENTER ITSELF OVER THE MID SECTIONS OF THE NATION BY THIS WEEKEND. THIS
WILL ALLOW FOR A PERIOD OF DRY WEATHER FOR THE MID AND UPPER MISSISSIPPI
VALLEY REGION FROM THURSDAY THROUGH THE WEEKEND.

AFTEIR THE SEVERE THUNDERSTORMS EARLY THIS MORNING...SPOTTER ACTIVATION
WILL NOT BE LIKELY ACROSS THE AREA FOR THE REST OF TODAY.

CROSBIE

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:52 AM CDTSevere Thunderstorm WarningDVNHenderson, Mercer38 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.